Alert archive / California / Wind Advisories in 2019

Wind Advisory 80, NWS Los Angeles, CA

November 19, 2019

NWS Los Angeles, CA issued this wind advisory at Nov 19, 2019, 4:22 PM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2019, 4:22 PM PST (00:22 UTC)
Expired
Nov 20, 2019, 12:00 AM PST
In force
8 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

043 
WWUS76 KLOX 200022
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
422 PM PST Tue Nov 19 2019

CAZ039-052-200600-
/O.NEW.KLOX.WI.Y.0080.191120T0022Z-191120T0600Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
422 PM PST Tue Nov 19 2019

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Northwest to north winds 20 to 30 mph with gusts to 45
  mph. Mainly west of Refugio and across adjacent foothills. 

* WHERE...Western portion of the Santa Barbara South Coast and
  adjacent foothills. Strongest wind gusts between Gaviota and
  Refugio. 

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds will make driving difficult and could 
  blow around unsecured objects. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Kaplan
1 follow-up statement
175 
WWUS76 KLOX 200357
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
757 PM PST Tue Nov 19 2019

CAZ039-052-200800-
/O.EXT.KLOX.WI.Y.0080.000000T0000Z-191120T0800Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
757 PM PST Tue Nov 19 2019

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WHAT...Northwest to north winds 20 to 35 mph with gusts to 55 
  mph. Mainly west of Refugio and across adjacent foothills.

* WHERE...Western portion of the Santa Barbara South Coast and 
  adjacent foothills. Strongest wind gusts between Gaviota and 
  Refugio.

* WHEN...Until midnight PST tonight.

* IMPACTS...Gusty winds will make driving difficult and could 
  blow around unsecured objects. Tree limbs could be blown down 
  and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Kaplan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Nov 19, 2:15 PM PST, 2 hours 7 minutes earlier.

Area forecast discussion, Nov 19, 2:15 PM PST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
215 PM PST Tue Nov 19 2019

.SYNOPSIS...19/828 AM.

An upper level low pressure system approaching the California
Coast will bring significantly cooler conditions today. Then,
periods of rain and mountain snow will be likely tonight through
Thursday. Drier and warmer conditions will return to the area
going into the weekend.

&&

.SHORT TERM (TDY-FRI)...19/147 PM.

A pretty complicated forecast next few days for what likely will
be minimal impact for most people. We are currently sandwiched
between a cold upper low to our north and a cutoff subtropical low
to our south. The southern low has been sending up thunderstorms
into San Diego County but the air mass is too stable this far
north. So for most of tonight the weather will be dry with
increasing clouds. Increasing north winds are expected tonight
across the western portion of the area, strongest in and around
the western Santa Ynez Range. Will likely be some gusts between 30
and 40 mph near Gaviota but mostly 15-25 mph elsewhere so will
hold off issuing a wind advisory unless advisory level winds
become more widespread.

The subtropical low will shift east Wednesday while the low to the
north drops south to near Pt Conception. Typically upper lows
coming at us from this direction are dry but this one will have
the left over moisture from the southern low to interact with and
showers are expected to develop Wednesday morning, mainly south of
Pt Conception. Because of the amount of cold air aloft associated
with the northern upper low thunderstorms are a possibility,
mainly over the coastal waters and in LA/Ventura Counties. Rain
amounts will generally be light but will also be quite variable.
Most areas should end up with a quarter inch or less with hourly
rates a tenth of an inch or less but if a thunderstorm develops
that would raise the amounts quite a bit. The other exception is
the eastern San Gabriels where upslope flow will create added lift
to squeeze out more precip. The concern for impactful debris
flows is very low at this time but not zero because of the
possibility of thunderstorms.

Snow levels will fall rapidly Wednesday to 6000' or lower by mid
morning. A winter weather advisory will be issued for the LA mtns,
mainly the eastern San Gabriels where up to 6" of snow could fall
at higher elevations. Most of that Wednesday and Wednesday night.

The upper low moves east Thursday but leaves behind a moist air
mass below 800mb and a light southerly flow which could squeeze
out a few showers, again mainly south of Pt Conception and best
chances in the foothills. No thunderstorm chances as the cold air
aloft will have moved east with the upper low. Light snow
accumulations still possible in the mountains.

Low confidence with the Friday forecast. The last couple NAM
solutions have shown another upper low approaching Pt Conception
Friday morning tapping into lingering low level moisture and
generating some light showers. The EC and GFS and most of their
ensembles are dry in most areas favoring a farther west placement
of the upper low. Have gone ahead and added some low pops for
Friday but low confidence and minimal impact other than to
maintain a cool/damp regime.

.LONG TERM (SAT-TUE)...19/212 PM.

Low confidence forecast continues into the weekend given the NAM
solution for Friday and possibility of that upper low lingering
into Saturday (the NAM solution stops Friday evening so will have
to wait for the next couple runs to see how it handles the low).
The GFS and EC as well as their ensembles are favoring a warm up
back to and even slightly above normals over the weekend, keeping
that upper low well south and west and allowing for some weak
ridging aloft. Given the consistency of those two models and good
ensemble agreement went ahead and kept the warming trend in the
forecast but with the caveat that we'll have to see what happens
with the Friday upper low to have more confidence either way.

Going into early next week both the EC and GFS are advertising
another inside slider, this one dry but developing a strong
northerly gradient Monday evening. Gusty north winds would be
strongest in the I5 corridor, Santa Clarita Valley, and srn SB
County.

Another low confidence forecast for Tuesday as the deterministic
GFS solution is indicating a fairly strong system coming in.
However, none of the ensembles have that nor does the EC which
keeps the system well to the north. So for now will go with some
increase in clouds and cooler temps but no precip.

&&

.AVIATION...19/1822Z.

At 1653Z, there was a surface-based inversion at KLAX. The top of
the inversion was 1500 feet with a temperature of 23 degrees
Celsius.

Moderate confidence in 18Z TAF package. Mostly VFR conditions are
expected through today. For tonight, moderate confidence in
timing of VCSH/SHRA development south of Point Conception,
although the latest model data suggests a slight delay in the
onset of precipitation.

There is a slight chance of TSTMs this evening through Wednesday
morning across Ventura and Los Angeles counties.

KLAX...Moderate confidence in 18Z TAF. Good confidence in VFR
conditions through this evening. For tonight/Wednesday morning,
good confidence in development of -SHRA, but low confidence in
timing of -SHRA and associated MVFR CIGs. There is a 15% chance of
a TSTM 10Z-18Z. Easterly wind component this morning is expected
to remain 5 knots or less.

KBUR...Moderate confidence in 18Z TAF. Good confidence in VFR
conditions through this evening. For tonight, good confidence in
development of -SHRA, but low confidence in timing and associated
CIG category.

&&

.MARINE...19/108 PM.

For the Outer Waters, moderate confidence in current forecast.
Stronger winds in the outer waters have arrived, so the GALE
WARNING remains in effect for this afternoon and tonight. On
Wednesday, SCA level winds are expected through the day. For
Thursday through Saturday, winds and seas are expected to remain
below SCA levels.

For the Inner Waters north of Point Sal, moderate confidence in
current forecast. SCA level winds and seas are expected this
afternoon through tonight. For Wednesday through Saturday, winds
are expected to remain below SCA levels with a 30% chance of SCA
level seas continuing through Wednesday.

For the Inner Waters south of Point Conception, moderate
confidence in current forecast. There is a 70% chance of SCA level
winds this afternoon through Wednesday morning across the western
half of the Southern California Bight. On Wednesday, there is a
30 percent chance for SCA level winds across western sections. For
Thursday through Saturday, high confidence in winds and seas
remaining below SCA levels.

There is a slight chance of thunderstorms south of Point
Conception tonight through Wednesday afternoon. Thunderstorms will
be capable of producing locally rough seas, brief heavy rain,
gusty/erratic winds and frequent lightning.

&&

.BEACHES...19/108 PM.

A cold storm system will move over the region between tonight
through Thursday. As this storm moves through, it will generate
high surf conditions along the coast from this evening through
Thursday morning. For the Central Coast, peak surf heights between
7 and 10 feet are expected while surf height of 4-8 feet are
expected south of Point Conception.

A HIGH SURF ADVISORY is in effect for the Central Coast as well as
the coasts of Ventura and Los Angeles counties from this evening
through Thursday morning. For west-facing beaches along southern
Santa Barbara County, a BEACH HAZARDS STATEMENT is in effect from
this evening through Thursday morning. Along with the high surf
conditions, strong and dangerous rip currents can be expected.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect from 6 PM this evening to noon
      PST Thursday for zones 34-35. (See LAXCFWLOX).
     Beach Hazards Statement in effect from 9 PM PST this evening
      through Thursday morning for zone 39. (See LAXCFWLOX).
     High Surf Advisory in effect from 9 PM this evening to noon
      PST Thursday for zones 40-41-87. (See LAXCFWLOX).
     Winter Weather Advisory in effect from 7 AM Wednesday to 7 PM
      PST Thursday for zone 54. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Wednesday for
      zone 645. (See LAXMWWLOX).
     Small Craft Advisory in effect from 6 PM this evening to 9 AM
      PST Wednesday for zones 650-655. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PST Wednesday for zones
      670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

Gusty north winds possible in some areas Monday into Tuesday
morning.

&&

PUBLIC...MW
AVIATION...Sweet/RAT
MARINE...Sweet
BEACHES...Sweet
SYNOPSIS...Smith/Delerme

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 9:09 AM PSTSmall Craft AdvisoryLOX5 hr
Nov 20, 10:42 AM PSTAreal Flood AdvisoryLOXLos Angeles3 hr
Nov 20, 11:26 AM PSTSpecial Weather StatementLOXLos Angeles34 min

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.